A 39-year-old member asked:
Disclaimer

what leads to or causes tardive dyskinesia?

2 doctor answers
Dr. Felix Brizuela
31 years experience Neurology
"phenothiazines": Tardive means drug induced. Caused mainly by older major tranquilizers, also called typical anti-psychotics such as Haldol but also can happen with anti-nausea drugs like Reglan (metoclopramide) or Compazine that are structurally similar to Haldol type drugs. It is due to inhibition of Dopamine in the part of the brain called the basal ganglion.
Answered on Sep 22, 2016
6
6 thanks
Dr. William Singer
50 years experience Pediatric Neurology
Tardive dyskinesia: Tardive dyskinesia is most often a side effect of the use of antipsychotic medications when weaned, but can occur during treatment. If recognized early it may be temporary if the medication is discontinued. The symptoms can result from an excessive amount of the brain chemical Dopamine or excessively sensitive receptors for Dopamine present on certain brain cells involved in movement.
Answered on Apr 21, 2016

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 31-year-old member asked:
Dr. John Moranville
35 years experience Psychiatry
Unfortunately, yes.: Tardive dyskinesia (td) refers to nvoluntary movements of the tongue, lips, nd facial muscles. In more severe cases, it may also include the arms, leg ... Read More
A 45-year-old member asked:
Dr. Jeffrey Roth
42 years experience Addiction Medicine
No: Antipsychotics cause tardive dyskinesia. Sedatives may lead to addiction if used for long term.
A 24-year-old female asked:
Dr. Heidi Fowler
24 years experience Psychiatry
Tardive Dyskinesia: Tardive Dyskinesia isn't usually mentioned as a possible side effect from zoloft (sertraline) because it would be so rare for this medication. I reall ... Read More
A 28-year-old male asked:
Dr. Mohammad Ashori
15 years experience Family Medicine
Unlikely.: Tardive dyskinesia Asia is a side effect of antipsychotics and is not worsened by caffeine.
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month